Can H2-receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19 year old female?
The anaphylactoid reaction described follows cessation of ranitidine in a 19 year old female with the disease cluster: mast cell activation syndrome, hypermobile Ehlers-Danlos syndrome and postural tachycardia syndrome. Anaphylaxis can give wide-ranging symptoms, from rhinorrhea and urticaria to tachycardia and system-wide, life-threatening, anaphylactic shock. Individuals with a disorder of mast cell activation can experience many such symptoms. H2 receptor antagonists, such as ranitidine, are commonly prescribed in this population. A mechanism for the reaction is proposed in the context of ranitidine, as an inverse agonist, causing upregulation of H2 histamine receptors and raised histamine levels due to enzyme induction. This effect, following extended and/or high antihistamine dosing, may have implications for other individuals with a disorder of mast cell activation, such as mastocytosis or mast cell activation syndrome. There are potential policy and patient guidance implications for primary and secondary care with respect to cessation of H2 antagonists.
The file attached to this record is the author's final peer reviewed version. The Publisher's final version can be found by following the DOI link.
Citation : Allen, S.J., Chazot, P.L. and Dixon, C.J. (2018) Can H2-receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19 year old female? British Journal of Clinical Pharmacology, (in press)
ISSN : 0306-5251
Peer Reviewed : Yes
- Leicester School of Pharmacy